Steroids Used to Treat Eye Inflammation in Babies May Cause Cushing’s Syndrome

Steroids Used to Treat Eye Inflammation in Babies May Cause Cushing’s Syndrome

Local treatment of eye inflammation with steroid medication may cause Cushing’s syndrome and adrenal insufficiency in babies, according to a small study from Denmark.

The study, “Adrenal Suppression in Infants Treated with Topical Ocular Glucocorticoids,” published in the journal Ophthalmology, recommends that such treatments, when necessary, be given at the lowest doses and for the shortest period of time possible.

Cushing’s syndrome occurs due to abnormally high levels of cortisol, mainly caused by prolonged exposure to cortisol-like steroid medications —  or glucocorticoids — and less commonly by excessive production of cortisol by the body.

As glucocorticoids act like cortisol, high levels of glucocorticoids can make the body believe that there is enough cortisol, sending a signal to the adrenal glands — located on top of each kidney — to stop producing cortisol.

Prolonged exposure to glucocorticoids, likewise, can impair how the adrenal glands respond to signals to induce the production of cortisol, leading to adrenal suppression or deficiency.

Glucocorticoids such as cortisone, prednisone, prednisolone, and dexamethasone are commonly used to treat inflammation in cases of allergy, asthma, autoimmune diseases, and to avoid organ rejection after a transplant.

Increasing evidence suggests that any glucocorticoid/steroid treatment has the potential to cause Cushing’s syndrome and adrenal insufficiency.

However, the frequency of Cushing’s syndrome and adrenal suppression after common glucocorticoids given to treat eye surgery-associated inflammation in infants is unclear.

Researchers in Denmark analyzed the incidence of Cushing’s syndrome and adrenal suppression in babies — under two years of age — who had undergone eye surgery at Copenhagen University Hospital between January 2011 and May 2015.

Standard treatment after eye surgery is the administration of dexamethasone eye drops. The surgeon defined the treatment dose according to the complexity of the operation, clinical symptoms, signs of worsening inflammation, or additional surgery.

The study included 26 infants with a median age of 81 days at the time of the operation. Adrenal suppression was evaluated through a test called ACTH stimulation test at a median of 48 days post-surgery.

The test was performed during glucocorticoid treatment in 15 children (58%) and at a median of 21 days after treatment cessation in 11 children (42%).

While no child showed adrenal suppression  post-treatment, adrenal insufficiency was present in two-thirds (10/15) of the children tested while receiving treatment. Two of these 10 infants also showed obvious signs of Cushing’s syndrome.

All 10 were treated and recovered normal adrenal function after a median of 3.1 months. However, one of two with Cushing’s syndrome took 2.3 years to achieve a full recovery.

Researchers found an association between higher doses of glucocorticoids treatment in the last five days before testing and suppressed adrenal function, suggesting that higher doses may have direct consequences on the adrenal glands.

“We recommend using the lowest dose of topical ocular GCs [glucocorticoids] for as short a period as possible that is necessary to control postoperative inflammation,” the researchers wrote.

They also believe a systematic evaluation of adrenal function in babies given local glucocorticoids in the eye is important for detecting early both Cushing’s disease and adrenal suppression — which is a “serious condition and potentially life-threatening.”

One comment

  1. Marietta Floytd says:

    My husband who is 80 yrs. old has been taking Xiidra 5% drops in his eyes for almost a year after cataract surgery. He has adrenal insufficiency and has been experiencing unexplained nausea for the last 6 months. Could this be caused by these drops in his eyes? He takes 5 mg. of prednisone daily. He was discovered to have adrenal insufficiency 4 years ago and he had this unexplained nausea. He had done fine on the 5 mg of prednisone until he started using these drops. We have been through lots of test and scans, etc and no other reason has been found for it. He has to take Zofran twice a day to manage the nausea. Please let us know if these drops could be the cause of the nausea. Thanks

Leave a Comment

Your email address will not be published. Required fields are marked *